T O P I C R E V I E W
Member # 107631
posted 06-05-2013 02:30 PM
Hi guys! I just wanted to get some clarification about an issue with birth control I'm not too sure about.
I'm on a generic brand of Ortho Tri Cyclen (possibly Tri Sprintec?) and started my new pack of pills on May 26th (10 days ago). My last withdrawal bleed (which was normal) started on May 22nd and ended on May 26th, and I had sex on May 20th. Since I started my withdrawal bleed after sex does that mean I'm definitely not pregnant from that specific intercourse? The reason I ask is because I had sex so close to the bleed. The reason I'm even concerned is because I did a short regimen of Prednisone recently. It was a 9 day regimen and I finished it on Sunday. I have been experiencing weird symptoms yesterday and today like intense painful heartburn that is unusual for me and I can't get rid of (I know some people get heartburn when they're pregnant) and cravings for milk. Logically I figure that it's side effects from the Prednisone since I can't find any information on it causing birth control to be ineffective - plus, my boyfriend and I haven't had sex without a condom and they haven't failed (at least not obviously). We used a condom for all genital contact and held it as he pulled out. I didn't take my pills completely perfectly last pack (sometimes took them an hour or two off, at 2 am instead of 11:30 pm) but this pack I have. Is there a way that not taking them exactly on time last pack could have allowed me to get pregnant somehow from the sex on May 20th?
Member # 90293
posted 06-05-2013 03:08 PM
Hi paige_softball1992 and welcome to Scarleteen,
First of all, taking your pill a couple of hours later than you usually do does not constitute taking your pill improperly. The important thing is to take the pill at around the same time of day. Taking it at exactly the same time is not necessary, though doing so helps a lot of people make sure they remember to take it. Also, I'm not aware of any evidence that prednisone interferes with the effectiveness of birth control pills. If this is something that concerns you though, speaking with the healthcare provider who prescribed the prednisone is your soundest option. It's always a good idea, when being prescribed anything or taking a new over-the-counter medicine, to speak to a healthcare provider, pharmacist, or both, about whether there will be reactions or impacts on the effectiveness of other medications you take. Since you used condoms for all genital contact, and presuming there were no condom failures (the condom either breaking or falling off) you can trust you used condoms effectively. Using two birth control methods, as you've done, is great because if one is compromised, the other will be there to provide as much protection as it can. (No birth control method is 100% effective at preventing pregnancy if one is engaging in sexual activities that can lead to pregnancy, but using birth control pills plus condoms brings one pretty darn close to that.) No physical symptom is going to tell you that you're pregnant, since, as you've said, there are other explaations for the symptoms. The only way to know for sure is to take a pregnancy test. However, based on what you've told us here, pregnancy is highly unlikely. Yu've used two birth control methods effectively and you've had a withdrawal bleed. I'm going to give you some more information about birth control pills which you might find it helpful to read. Three questions about taking the birth control pill (and plenty of answers) How do birth control pills really work, even during the placebo period?
Combined Oral Contraceptives (The Pill)
Member # 107631
posted 06-05-2013 03:28 PM
Thank you Robin! I appreciate it. I just spoke to a pharmacist via Walgreens online chat service (I'm currently at work) and they assured me that while birth control pills can increase the effectiveness of Prednisone, Prednisone does not interfere with the effectiveness of birth control. So that's good to know!
Thank you for all the information! I am going to read up and educate myself.
Member # 90293
posted 06-05-2013 05:46 PM
You're very welcome. I'm glad to hear the pharmacist was helpful.